General tooth boundary conditions for equation free modeling

Roberts, A. J. and Kevrekidis, I. G. (2007) General tooth boundary conditions for equation free modeling. SIAM Journal on Scientific Computing, 29 (4). pp. 1495-1510. ISSN 1064-8275

Abstract

We are developing a framework for multiscale computation which enables models at a 'microscopic' level of description, for example, lattice Boltzmann, Monte Carlo, or molecular dynamics simulators, to perform modeling tasks at 'macroscopic' length scales of interest. The plan is to use the microscopic rules restricted to small 'patches' of the domain, the 'teeth', using interpolation to bridge the 'gaps'. Here we explore general boundary conditions coupling the widely separated “teeth” of the microscopic simulation that achieve high order accuracy over the macroscale. We present the simplest case when the microscopic simulator is the quintessential example of a PDE. We argue that classic high order interpolation of the macroscopic field provides the correct forcing in whatever boundary condition is required by the microsimulator. Such interpolation leads to tooth boundary conditions, which achieve arbitrarily high order consistency. The high order consistency is demonstrated on a class of linear PDEs in two ways: first through the eigen values of the scheme for selected numerical problems, and second using the dynamical systems approach of holistic discretization on a general class of linear PDEs. Analytic modeling shows that, for a wide class of microscopic systems, the subgrid fields and the effective macroscopic model are largely independent of the tooth size and the particular tooth boundary conditions. When applied to patches of microscopic simulations these tooth boundary conditions promise efficient macroscale simulation. We expect the same approach will also accurately couple patch simulations in higher spatial dimensions.


Statistics for USQ ePrint 2943
Statistics for this ePrint Item
Item Type: Article (Commonwealth Reporting Category C)
Refereed: Yes
Item Status: Live Archive
Additional Information: Deposited in accordance with the copyright policy of the Publisher.
Depositing User: Prof Tony Roberts
Faculty / Department / School: Historic - Faculty of Sciences - Department of Maths and Computing
Date Deposited: 11 Oct 2007 01:17
Last Modified: 02 Jul 2013 22:48
Uncontrolled Keywords: multiscale computation; gap-tooth scheme; coupling boundary conditions; high order consistency
Fields of Research (FOR2008): 01 Mathematical Sciences > 0103 Numerical and Computational Mathematics > 010301 Numerical Analysis
01 Mathematical Sciences > 0101 Pure Mathematics > 010109 Ordinary Differential Equations, Difference Equations and Dynamical Systems
09 Engineering > 0915 Interdisciplinary Engineering > 091599 Interdisciplinary Engineering not elsewhere classified
Socio-Economic Objective (SEO2008): E Expanding Knowledge > 97 Expanding Knowledge > 970101 Expanding Knowledge in the Mathematical Sciences
Identification Number or DOI: doi: 10.1137/060654554
URI: http://eprints.usq.edu.au/id/eprint/2943

Actions (login required)

View Item Archive Repository Staff Only